Tennessee, 2007

Hail and Damaging Wind in Tennessee, June 30, 2007

June 30, 2007 · NWS MRX · 2 events in 1 county or zone

A weak cold front stalled across southeast Tennessee triggering isolated severe thunderstorms along it. Damaging straight-line winds was the primary reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak cold front stalled across southeast Tennessee triggering isolated severe thunderstorms along it. Damaging straight-line winds was the primary reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 30, 9:29 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 9:29 AM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 AM EDT SAT JUN 30 2007

.DISCUSSION...
A 13Z SURFACE ANALYSIS SHOWS THE FRONT HAS MOVED SLOWLY SOUTH...AND
IS LOCATED THROUGH CENTRAL KY AND SOUTHERN WV. MIDLEVEL CLOUDS ARE
PRODUCING SOME LIGHT SHOWERS ACROSS CENTRAL AND NORTHERN PORTIONS
OF THE AREA THIS MORNING. THIS CLOUD COVER WILL PREVENT AS MUCH
DESTABILIZATION...AT LEAST CENTRAL AND NORTH...AS WE HAVE SEEN THE
PAST FEW DAYS. IT WILL ALSO HOLD MAX TEMPS BACK...ESPECIALLY
NORTH...SO WILL LOWER FORECAST MAX TEMPS TODAY WITH THE UPDATE. IN
THE SOUTH...THERE IS MUCH LESS CLOUDINESS...AND THIS AREA IS MORE
LIKELY TO SEE SHOWERS AND THUNDERSTORMS DEVELOP IN THE AFTERNOON.
WILL MAKE SOME SLIGHT ADJUSTMENTS TO POPS...RAISING THEM IN THE
SOUTH BUT STILL IN THE CHANCE RANGE. WITH SURFACE HEATING IN THE
SOUTH...CAPES WILL APPROACH 2000 J/KG...SO SOME ISOLATED SEVERE
STORMS WILL AGAIN BE POSSIBLE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Jun 30, 4:13 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 AM EDT SAT JUN 30 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
513 AM EDT SAT JUN 30 2007 /413 AM CDT SAT JUN 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL SAG SOUTH ACROSS THE AREA TODAY...AND WILL
HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. A FEW STORMS OF THESE STORMS MAY BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 30, 1:08 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT SAT JUN 30 2007

TNZ017-VAZ005-006-008-301915-
RUSSELL-SCOTT-SULLIVAN-WASHINGTON-
208 PM EDT SAT JUN 30 2007

...A STRONG THUNDERSTORM WILL AFFECT THE CITY OF BRISTOL...WESTERN
RUSSELL...SCOTT...SULLIVAN AND WESTERN WASHINGTON COUNTIES...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GATE CITY....MOVING
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  GATE CITY BY 225 PM EDT.
  WEBER CITY BY 235 PM EDT.
  6 MILES NORTHEAST OF KINGSPORT BY 250 PM EDT.

WINDS 30 TO 40 MPH...VERY HEAVY RAINFALL NEAR ONE INCH PER
HOUR...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE EXPECTED WITH
THIS STORM.

DGS
Special weather statement, Jun 30, 1:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT SAT JUN 30 2007

TNZ099-301915-
HAMILTON-
236 PM EDT SAT JUN 30 2007

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIGNAL MOUNTAIN....MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MIDDLE
VALLEY...HARRISON...AND EASTERN PORTIONS OF CHATTANOOGA.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
WILL OCCUR WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING
IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DGS

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 30, 2:05 PM EST to 2:20 PM EST
Where
Hamilton County, Chattanooga
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
35.050, -85.280

A section of metal roof of a fire station in the Hixson area was damaged by thunderstorm winds. Also, a few trees were down in the same area.

Hail, Hamilton

When
June 30, 2:05 PM EST to 2:10 PM EST
Where
Hamilton County, Chattanooga
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.050, -85.280

The fire department reported penny-size hail in the Hixson area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39398, 39399.